Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

March 23, 2017Kandiyohi County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Mar 23, 2017, 3:00 PM CDT for Kandiyohi County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2017, 3:00 PM CDT (20:00 UTC)
Expired
Mar 23, 2017, 3:30 PM CDT
In force
30 min
Issued by
NWS Twin Cities, MN

County Kandiyohi County, MN

The radar

The Minneapolis radar (KMPX), 136 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 392 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
392 m²/s²
0-3 km storm-relative helicity
500 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WWUS83 KMPX 232000
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
300 PM CDT THU MAR 23 2017

MNZ048-049-055-057-232030-
Kandiyohi-Stearns-Pope-Swift-
300 PM CDT THU MAR 23 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POPE...SOUTHWESTERN
STEARNS...NORTHEASTERN SWIFT AND NORTHERN KANDIYOHI COUNTIES...

At 300 PM CDT, a strong thunderstorm was located near Sunburg, or 17
miles northwest of Willmar, moving northeast at 60 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Paynesville, New London, Brooten, Belgrade, New Munich, Norway Lake,
Greenwald, Elrosa, Lake Henry, Roscoe, Sunburg and Spring Hill.

This includes the following highways...
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 136 and 156.

LAT...LON 4523 9538 4530 9542 4539 9535 4564 9476
      4535 9459
TIME...MOT...LOC 2000Z 244DEG 51KT 4531 9531 

$$
AMK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Mar 23, 12:56 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 23, 12:56 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1256 PM CDT Thu Mar 23 2017

.SHORT TERM...(Today and tonight)
Issued at 352 AM CDT Thu Mar 23 2017

Shortly after midnight, an area of light snow, mixed with rain
developed between the Twin Cities and St. Cloud. This area of
precipitation expanded in areal coverage as it moved into west
central Wisconsin. A few locations dropped to 1SM in -SN. near Rush
City and Forest Lake as this band of higher reflectivity moved
across the area. This area will quickly move eastward into northern
and eastern Wisconsin during the pre dawn hours.

The forecast remains the same with precipitation developing during
the day, and expanding north and east across the western Great Lakes
overnight. CAMS and short term models continue to support an area of
light rain developing across southwest, south central Minnesota by
noon, and moving this area north-northeast across the rest of
Minnesota and western Wisconsin during the afternoon. The best
isentropic lift in the 295-305K gradient is along and north of I-90
this afternoon, and then is moves further northward by the evening.
This will lead to most of southern Minnesota having the
precipitation early today, and then more isolated activity this
evening before coverage increases once again late tonight as a
secondary frontal boundary moves slowly southward. This seems
reasonable due to the strength of the low level jet and drier mid
levels moving northward into southern Minnesota this evening. Even
if the precipitation tapers off across southern Minnesota this
evening, low clouds, fog and drizzle are likely to continue.

Another aspect to this system is the elevated instability expected
to increase this afternoon across southern Minnesota. The latest
CAMS support isolated thunderstorms in the area with some stronger
storms possible if this storms become more organized. Several of the
severe weather parameters do support Mucape of 500-1000 j/kg moving
across Minnesota this afternoon and 200-400 j/kg late tonight.
Updraft helicity of 25-50 m2/s2 in the 2-5KM level are also noted
across far southern Minnesota late tonight as the low level jet
interacts with the strengthening frontal boundary.  SPC also has a
marginal risk of severe thunderstorms in southwest Minnesota tonight
due to these parameters. The morning HWO will highlight the marginal
risk with isolated severe hail the main threat.

.LONG TERM...(Friday through Wednesday)
Issued at 352 AM CDT Thu Mar 23 2017

Long term concerns remain the series of short waves that will push
into the western U.S. over the next seven days and how they will
eventually impact our area.

The first wave has pushed into the far west early this morning.
This feature will quickly reach the central and southern Plains by
Friday morning with a slower movement to the lower Great Lakes by
Monday morning. Overall, confidence has increased on the handling
of this wave by the various deterministic models with the
consensus on the main precipitation axis being across far
southern MN. This was the idea shown by the GFS 24 hours ago with
the ECMWF and Canadian now coming in line with that idea.

The concern on excessive rainfall is waning a bit even though PW
values are progged over an inch across the southern FA from late
today through Friday. These values are at the top of the MPX
sounding climatology for late March. Fortunately, by Friday
morning the low level jet has sagged into northern IA along with
the flow becoming orientated from west to east. Elevated
instability is south of us as well. Checking the GEFS/GFS IVT
shows the river coming northward into IA and then abruptly turning
eastward across far southern WI and then heading on across the
lower Great Lakes. As for precipitation amounts from Friday
through Saturday, they range from zero in the northwest FA to
around a half inch from Redwood Falls through the Twin Cites to
Ladysmith with three quarters to one inch along the I-90 corridor.

In the wake of the first wave, a second one will be quickly on
its heels. However, the second wave has been well advertised to
stay a bit further to the south of us Sunday and Monday. However,
there will be northern stream short wave passing across the Upper
MS Valley and a few showers can't be ruled out.

A period of dry weather is then expected from late Monday into
Wednesday as a ridge of high pressure from central Canada on
southward through the Plains works slowly eastward.

Although technically outside the discussion window, but now in our
gridded data set is Thursday. This is where the models have the
biggest disagreement tonight. This centers around short wave
number three, which moves into the west on Monday. This is a
strong one, which ends up causing differences between the GFS and
ECMWF. The latter model is farther north with the upper low and
when yet another short pushes into the west around mid week, it
acts as a kicker, which drives wave three smack dab into our area
while the GFS is way to the south. It's interesting to note that
three of the GEFS plumes do show some significant precipitation
occurring for MSP while the remainder of the members are
essentially flat. Hence, there are some members that see what the
ECMWF is showing. Right now the grids have some high chance pops
across southern MN for Thursday.

Temperatures during the long term will be above normal. Highs in
the middle to upper 40s late this week will rise into the lower to
middle 50s for next week with lows pretty much in the lower to
middle 30s. Normals right now for STC/MSP/EAU are 43/23 45/27 and
45/24 respectively.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1247 PM CDT Thu Mar 23 2017

A complicated forecast ahead. A strong low pressure system is
developing on the lee of the rockies in eastern Colorado and will
take the next few days to deepen and evolve through Oklahoma and
turning northeast through the Midwest, affecting our local weather
all the way through Sunday. For the next 24 hours, the main
concern locally is the warm front set to lift into northern
IA/southern MN with widespread low stratus and rain likely north
of the front tonight. So, continue to advertise rain, fog and
very low ceilings down to IFR or LIFR tonight across the area.
Improvement will be very slow tomorrow. Most of the QPF will fall
across far southern MN through western WI.

KMSP...confidence is low in TS occurring, but instability is still
forecast this afternoon across this area so will continue to
include a mention of thunder in the vicinity as a possibility this
afternoon.

/OUTLOOK FOR KMSP/
Sat...Chc MVFR -RA. Wind NE 5-10 kts.
Sun...Chc MVFR. Wind ENE 5 kts.
Mon...Chc MVFR Early. Wind N 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...RAH
AVIATION...SPD
Hazardous weather outlook, Mar 23, 3:39 AM CDT, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
339 AM CDT Thu Mar 23 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
240845-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
339 AM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon and tonight. There is a
marginal risk of severe thunderstorms in southwest and south
central Minnesota. Isolated large hail is the main weather threat
later today, and after midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Mar 23, 1:56 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
156 PM CDT THU MAR 23 2017

MNZ054>056-231930-
Chippewa-Lac Qui Parle-Swift-
156 PM CDT THU MAR 23 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAC QUI PARLE...
NORTHWESTERN CHIPPEWA AND SOUTHWESTERN SWIFT COUNTIES...

At 156 PM CDT, a strong thunderstorm was located over Marietta, or 19
miles southeast of Milbank, moving northeast at 50 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Madison, Appleton, Milan, Bellingham, Marietta, Cerro Gordo,
Louisburg and Appleton Airport.

This includes the following highways...
 U.S. Highway 12 between mile markers 21 and 22.
 U.S. Highway 212 between mile markers 1 and 2.
 U.S. Highway 75 between mile markers 109 and 119.
 U.S. Highway 59 between mile markers 136 and 138.

LAT...LON 4503 9645 4520 9619 4519 9612 4518 9610
      4524 9610 4524 9612 4530 9603 4510 9586
      4492 9645
TIME...MOT...LOC 1856Z 235DEG 45KT 4499 9640

AMK
Special weather statement, Mar 23, 2:38 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
238 PM CDT THU MAR 23 2017

MNZ048-055-057-232000-
Kandiyohi-Pope-Swift-
238 PM CDT THU MAR 23 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL POPE...EASTERN
SWIFT AND NORTHWESTERN KANDIYOHI COUNTIES...

At 237 PM CDT, a strong thunderstorm was located near Hagen, or 18
miles north of Montevideo, moving northeast at 55 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Benson, Murdock, Gilchrist, Hagen, De Graff, Sunburg, Benson Airport
and Swift Falls.

This includes U.S. Highway 12 between mile markers 38 and 55.

LAT...LON 4527 9575 4553 9530 4528 9512 4515 9573
      4515 9578 4519 9582
TIME...MOT...LOC 1937Z 242DEG 47KT 4521 9572

AMK
Special weather statement, Mar 23, 3:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
300 PM CDT THU MAR 23 2017

MNZ048-049-055-057-232030-
Kandiyohi-Stearns-Pope-Swift-
300 PM CDT THU MAR 23 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN POPE...SOUTHWESTERN
STEARNS...NORTHEASTERN SWIFT AND NORTHERN KANDIYOHI COUNTIES...

At 300 PM CDT, a strong thunderstorm was located near Sunburg, or 17
miles northwest of Willmar, moving northeast at 60 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Paynesville, New London, Brooten, Belgrade, New Munich, Norway Lake,
Greenwald, Elrosa, Lake Henry, Roscoe, Sunburg and Spring Hill.

This includes the following highways...
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 136 and 156.

LAT...LON 4523 9538 4530 9542 4539 9535 4564 9476
      4535 9459
TIME...MOT...LOC 2000Z 244DEG 51KT 4531 9531

AMK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 1:56 PM CDTSpecial Weather StatementMPXLac qui Parle34 min
Mar 23, 2:38 PM CDTSpecial Weather StatementMPXSwift22 min
Mar 23, 3:32 PM CDTSpecial Weather StatementMPXStearns28 min
Mar 23, 4:00 PM CDTSpecial Weather StatementMPXBenton30 min
Mar 23, 4:11 PM CDTSpecial Weather StatementMPXMorrison34 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.